You are here:

Urology/Numbness and ED came back


QUESTION: Hello doc I consulted you about an injury prior before. I actually jelqed and my feeling and erections went absent for 4 months! It's been about. Half year since everything ha seemed normal again, so I've ern having sex with no problem and my erections have been very firm. Well the other night I had sex..intoxicated..and I couldn't keep an erection, I attributed this to the alcohol. But in the last 3 days since, I have had no erection and serious loss of sensation you think it's possible I re-aggravated the injury again and do you think that a 24 year old makes penis can recover from a possible nerve or erection body issue?

Also could this be from prostatis due to frequent masturbaion? 5-6 times a week..


ANSWER: Jim, I am sure that your penis will recover fully as long as you don't traumatize it significantly by having too rough sex or masturbation.  When you do have any form of sex, use a  good lubricant which will minimize the chance of injury.  There are many causes for erectile difficulty.  Too frequent (and sometimes too infrequent) masturbation can lead to prostatitis.  Alcohol and other "recreational drugs" can have a similar effect.  However, there are many causes for erectile difficulty (ED).  To follow is some information I have written on this topic:

There are many causes for erectile dysfunction (ED).  The most common diseases associated with this disorder are vascular conditions (ie atherosclerosis – “hardening of the arteries” and abnormal varicose veins inside the penis - so called "venous leak") and diabetes.  Some others include hormone imbalances, neurologic pathology, local penile diseases (ie Peyronie’s disease), smoking, obesity, alcoholism, prostatitis, prostate surgery, certain medications, "recreational drugs", trauma to pelvic nerves or vasculature and chronic perineal pressure from overly aggressive bike or horse back riding.  A variety of emotional disturbances (most commonly depression or performance anxiety) can also cause or be a significant factor in those suffering from ED.  Very commonly, the etiology is multifactoral.  As a result, consultation with a urologist skilled in the evaluation and treatment of ED is recommended.   

In addition to a history and physical examination, specialized tests may be indicated to find a cause.  Some of the commonly ordered studies include routine blood tests, hormone levels, and penile duplex color ultrasound.  

If a correctable cause is found, specific treatment is instituted.  If the condition is irreversible, most men today can still be restored to normal functionality with the numerous treatments available including oral medications in the class of PDE5 inhibitors  (ie Viagra, Levitra, Cialis & Stendra), vacuum erection devices (VEDs), confidence rings (for those with a pure venous leakage), penile injections (ie Edex, Caverject), urethral suppositories (Muse) and penile prosthetic surgery.   PDE5 inhibitors (in proper dosage which varies with the individual) have shown success in about 80% of patients.  Side effects may include headaches, flushing, heart- burn, nasal congestion, visual disturbances, dizziness, etc.  These drugs are contraindicated in patients with coronary artery disease who take nitrates (ie nitroglycerine) as some deaths have occurred in this group.   There is also the potential for a severe drop in blood pressure if PDE5 inhibitors are used in patients who take alpha- blockers (ie Hytrin, Cardura, etc.) or are hypertensive.  It is now a recommendation that not more than 25 mgm of Viagra be used within 4 hours of taking an alpha blocker  Several other types of medication may alter the blood level of PDE5 inhibitors possibly leading to significant side effects.  Other contraindications include certain types of liver and visual disorders (ie retinitis pigmentosa).  PDE5 inhibitors have been noted to cause abnormal liver function tests in some otherwise normal men.  Because of this, although PDE5 inhibitors are well tolerated by most, they should only be taken with caution and under the supervision of a physician.   All 3 of the PDE5 inhibitors available in the USA have about the same success rate.  If one fails to respond to the initial dose, it should be increased until either tolerance or the desired effect is obtained.  

The way one takes the PDE5 inhibitors may significantly affect their action.  The following should guide you in their administration. One should initially start with the lower dose.  

Cialis is available in 2 forms: daily use and long acting.  The former comes in 2.5 and 5 mgm. doses while the latter is available in doses of 5,10 & 20 mgm.  They  can be taken without regard to meals. The onset of action is 30-60 minutes for the daily dose and 30 minutes to 4 hours for the long acting form. Cialis for daily use lasts 4 hours while the beneficial effect of  the long acting form lasts 18-36 hours.    

Viagra is available in doses of 25, 50 & 100 mgm.  Levitra comes in 2.5, 5, 10 & 20 mgms doses.  Both medications have an  onset of action in 30-60 minutes and last about 4 hours.  They are typically taken 1 hour before planned sexual intercourse.  The absorption of these 2 medications can be adversely affected by diet, especially a diet high in fat.   Therefore, it is best to take these an hour or 2 after meals.

Stendra was approved by the FDA in April of 2012.  It comes in doses of 50, 100 and 200 mgms.  It has a rapid onset in the 15-30 minute range and lasts 3-6 hours.  It is not effected by dietary intake.  Although the potential exists to lower the blood pressure too much in men taking nitrates, the risker is lower than with the other drugs in this class.

About 60% of patients who fail to respond to maximum doses of one of the PDE5 inhibitors, respond favorably to another and, in the absence of side effects, this is worth trying.

As you are 24 years of age, your problem will return to normal on its own.  The above is for information only.  Good luck.

---------- FOLLOW-UP ----------

QUESTION: One more question since you are so intricate with your answers, and they really help. After a few days now my sensation seems normal but I cannot achieve an erection. When I wake up my morning erections are soft and about 50% their full potential. I have a feeling this is a psychological problem because when I lost my erection during sex, I don't believe I caused a physical injury. But I think I've exhausted my libido...I've been watching pornography and masturbatig in excess for over a month and I feel like I have no sex drive and can't get hard. The strange thing is I was getting larger and harder erections than ever in this month leading up to the sex a few days they've disappeared.
What are some suggestions that could help me retain my erections and libido, I'm seeing Someone and I'd like to have normal functionality very soon...I've also been very stressed at my job and it's led to more desire for sex or orgasm, now my member feels lifeless where before I felt like a sexual beast..I'm wondering what solutions are there to restore my erections and all. I'm quitting porn forever in an attempt to keep normality! Any help is appreciated.

P.S. I've had wet dreams and when I awake I have a soft erection. Again, this isn't indicative of a long term problem I hope. Thank you.

Jim, sorry the rejection notice was sent by mistake.   As mentioned in my last note, there are many causes for ED. In your case, I suspect your problem is that you have been sexually active beyond the tolerance of your body's ability.  

When one becomes sexually aroused, the prostate fills up with fluid and when you ejaculate, the prostate contracts, propelling its liquid into the
urethra.  Here it mixes with other substances (sperm, seminal vesicle
fluids, etc) to form the semen.  Like any other part of your body, the
prostate has a tolerance for use.  For example, a baseball pitcher may need several days of rest for his arm before he can pitch again without over stressing his arm.  If any body part is used beyond this tolerance, it lets you know.  If the prostate is used excessively, one may note a variety of symptoms including  groin, pelvic, genital or back pain, decreased ability to have quality erections or climax or urinary symptoms (prostatitis). These are normal defense mechanisms on the part of the prostate gland to let you know something is wrong.  A person has to listen to their body.    Resting the prostate by avoiding sexual arousal and ejaculation and taking a daily warm bath (sitz bath) usually cures the problem.  If these symptoms occur, when one resume ejaculation, this should be done IN MODERATION (this is different for all men and determined by trial and error).  In other words, some men can ejaculate daily without problems while in other they can only do so a few times a week before getting symptoms. If no better, consultation with a urologist is recommended.  
Good luck.


All Answers

Answers by Expert:

Ask Experts


Arthur Goldstein, M.D.


Problems or questions related to the field of urology; ie urinary stone disease, urinary cancers (kidney, bladder, prostate, testis, etc.), urinary infections, etc. I no longer answer questions related to erection problems or male sexual dysfunction.


I am retired from the active practice of urology. My 34 years was totally in the clinical field and involved the entire gamut of genitourinary problems, with special interest in endourology.

American Medical Association, American Urological Association, American College of Surgeons

College degree - BS Medical degree - MD Master of Science - MS

©2016 All rights reserved.